brand logo

Am Fam Physician. 1998;57(6):1238

to the editor: While I was working in an emergency room in Kewanee, Ill., a mother brought in her three-year-old child with a short history of a cold feeling in her right hand. Examination showed delayed capillary refill and decreased pulsation of the extremity. Because arterial thrombosis was suspected, the hand surgery service was contacted.

On further questioning, the child revealed that she had been well until she had placed her hand inside her mother's purse. Inside the purse we found a self-propelling epinephrine injector (Epi E-Z Pen), which we assumed had triggered an injection into the child's hand. Local infiltration was performed with phentolamine (Regitine) in a dosage of 1 mg per kg. Return of color and restoration of pulse occurred within three minutes. Accidental injection of epinephrine is expected to be a rare occurrence, but one that requires an index of suspicion for diagnosis and immediate management referral.

Email letter submissions to afplet@aafp.org. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors. Letters submitted for publication in AFP must not be submitted to any other publication. Letters may be edited to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, deputy editor.

Continue Reading


More in AFP

More in Pubmed

Copyright © 1998 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.